FAQContact usTerms of servicePrivacy Policy

Statin potency linked to risk of muscle problems

Thursday August 23, 2012
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Muscle problems reported by patients taking statins are related to the strength or potency of the given drug, according to a study.

"These findings underscore that stronger statins bear higher risk, and should be used with greater caution and circumspection," Beatrice Golomb, MD, PhD, a study investigator and professor in the departments of medicine and family and preventive medicine at the University of California, San Diego, said in a news release.

Golomb teamed with researchers from California-based AdverseEvents, Inc., using the companyís software platform to conduct a detailed examination of statin side-effect data from the Food and Drug Aministrationís Adverse Event Reporting System. The study analyzed muscle-related adverse events linked to each of the major statin drugs in a total of 147,789 AERS reports, gathered between July 2005 and March 2011.

Looking at the most commonly used statins — both brand names and, when available, generic forms of the drugs — rosuvastatin, the strongest statin, had the highest rates of reported problems. It was followed by atorvastatin, simvastatin, pravastatin and lovastatin.

"These rankings closely match the individual potencies of each statin," said Golomb, who directs the Statin Adverse Effects Study at UC San Diego. "Thus, the strength of the statin drug appears to be a dominant factor in determining how likely muscle problems are to occur."

Data were determined for each statin by tallying reports of muscle side effects, both overall and for individual muscles and standardized to the number of prescriptions filled for that drug.

Some experts have maintained that rosuvastatin, the strongest statin, should have superior safety because it is less fat soluble and therefore assumed not to penetrate into muscle cells as much as other statins. In addition, rosuvastatin does not go through common drug-clearance pathways that are sometimes involved in adverse drug interactions.

"The FDA AERS data analyzed in this study, however, suggests that the higher potency of rosuvastatin may more than offset any safety advantages due to such factors," Golomb said. She added that pooled analyses of statin studies in patients with stable heart disease do not indicate that higher-strength statins result in a lower death rate, so "evidence showing that stronger statins may pose a greater risk of side effects is particularly important."

Statins are among the most widely taken prescription medications in the world, with over 30 million users in the United States alone and $19 billion in domestic sales, according to the researchers. Statin use has been linked to a variety of muscle-related side effects (together termed "statin myopathy") that occur in as many as 10% to 15% of all statin users. These include commonly reported problems such as pain and weakness, as well as rhabdomyolysis. Statin myopathies can significantly increase pain and injury risk and affect mobility, especially in older individuals.

"Our findings suggest that individual statin potency is a critical determinant of how likely a statin is to cause problems," Golomb said. "This information should help guide prescribing class decisions for statins by offering more information on the risk-benefit profile of the class. It should also be important for guiding decisions about statin selection and use after a patient has experienced a muscle-related adverse event."

The study appeared Aug. 22 in the online journal PLoS One. To read it, visit www.plosone.org/article/info%3Adoi%2F10.1371%2Fjournal.pone.0042866.


Send comments to editor@nurse.com or post comments below.